Tips from Other Journals
Topical Steroids as a Cause of Acne Rosacea in Children
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2000 Apr 15;61(8):2482.
Steroid-induced acne rosacea is usually treated with an antibiotic and continuation of a low-potency topical steroid. The time required for clearing of the lesions after institution of treatment is unknown. When topical metronidazole is used to treat steroid rosacea, eight to 14 weeks of therapy are required to clear the lesions. Weston and Morelli evaluated the clinical features of steroid rosacea and the response to treatment in 106 prepubertal children.
Children in the retrospective study were less than 13 years of age and were seen during an eight-year period at a university-based ambulatory care center. There were 46 boys and 60 girls. The topical steroids were classified according to strength from class 1 to class 7, with class 7 being the weakest and including over-the-counter 1 percent hydrocorti-sone. Class 7 agents had been the steroid used in 54 percent of the children; only 3 percent used superpotent (class 1) agents.
The authors believe that evidence does not support continuing use of topical steroids of any potency if steroid rosacea develops in a child. Thus, they recommended complete and abrupt discontinuation of these products. Acne rosacea was treated with oral erythromycin stearate, in a dosage of 30 mg per kg daily in two divided doses for four weeks, or with topical clindamycin twice daily for four weeks in patients with a history of erythromycin intolerance or allergy.
The mean age of onset for the skin condition was 7.04 years (range: six months to 13 years), but 29 (27 percent) of the children were less than three years of age. The lesions were in the perinasal area in 98 children, in the perioral area in 94 children and in the periorbital area in 44 children. About 20 percent of the children had a family history of rosacea.
The rosacea lesions had completely cleared within three weeks of abrupt withdrawal of the topical steroid and initiation of antibiotic therapy in 22 percent of the children. In 86 percent of the children, the lesions had resolved within four weeks. In all of the children, the lesions had completely cleared by eight weeks.
The authors conclude that even topical steroids at the lowest potency can induce rosacea. Low-strength steroids were implicated in more than one half of the patients in their series. The authors believe the findings support the abrupt withdrawal of steroids as one component of treatment rather than switching the patient to a lower steroid dosage, which is often the practice. They recommend the use of oral erythromycin as the treatment of choice in children with steroid-induced rosacea. They also recommend that topical steroids, including class 7 agents, be especially avoided in children who are susceptible to steroid-induced rosacea.
Weston WL, Morelli JG. Steroid rosacea in prepubertal children. Arch Pediatr Adolesc Med. January 2000;154:62–4.
Copyright © 2000 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions